Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 24, 2012, 5:25 PM MDT for Emery County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 5:25 PM MDT (23:25 UTC)
- Expired
- Aug 24, 2012, 6:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 203 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS55 KSLC 242325 SVRSLC UTC015-250015- /O.NEW.KSLC.SV.W.0014.120824T2325Z-120825T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 PM MDT FRI AUG 24 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMERY COUNTY IN UTAH * UNTIL 615 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN AS IT CROSSES INTERSTATE 70...APPROXIMATELY 25 MILES WEST OF GREEN RIVER. THIS STORM WAS LOCATED OVER CENTRAL EMERY COUNTY...OR 23 MILES WEST OF GREEN RIVER...MOVING SOUTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... INTERSTATE 70...APPROXIMATELY 25 MILES WEST OF GREEN RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3872 11035 3869 11082 3911 11076 3914 11044 TIME...MOT...LOC 2324Z 353DEG 16KT 3902 11057 $$ SCHOENING
1 follow-up statement
175 WWUS55 KSLC 250013 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 613 PM MDT FRI AUG 24 2012 UTC015-250021- /O.EXP.KSLC.SV.W.0014.000000T0000Z-120825T0015Z/ EMERY UT- 613 PM MDT FRI AUG 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY WILL EXPIRE AT 615 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. MODERATE TO HEAVY RAIN IS STILL POSSIBLE ALONG INTERSTATE 70...IN THE STRETCH OF ROAD 10 TO 40 MILES WEST OF GREEN RIVER UTAH...THROUGH AT LEAST 630 PM. LAT...LON 3872 11035 3869 11082 3911 11076 3914 11044 TIME...MOT...LOC 0011Z 353DEG 16KT 3881 11054 $$ SCHOENING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 24, 3:22 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 PM MDT FRI AUG 24 2012 .SYNOPSIS...A DRIER WESTERLY FLOW WILL SPREAD ACROSS THE REGION TODAY...WITH LIMITED MOISTURE SPREADING BACK NORTH ACROSS THE AREA OVER THE WEEKEND. && .DISCUSSION...SEVERAL AREAS OF THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE STATE THIS AFTERNOON. A RELATIVELY STRONG THUNDERSTORM DEVELOPED WEST OF NEPHI AND PRODUCED PEA SIZED HAIL NEAR NEPHI THIS AFTERNOON. ADDITIONAL DEVELOPMENT WAS NOTED ALONG THE WASATCH PLATEAU AS WELL AS PORTIONS OF SOUTHERN UTAH. THIS ACTIVITY WILL QUICKLY DIMINISH NEAR SUNSET. AN AREA OF LOW PRESSURE APPROACHING THE WEST COAST WILL HELP TO BRING LIMITED MOISTURE NORTH ONCE MORE OVER THE WEEKEND. AT THIS TIME...IT APPEARS THE CONVECTIVE THREAT WILL BE SOMEWHAT LIMITED AND DID NOT ADJUST THE POPS MUCH HIGHER OVER THE WEEKEND. AS THE LOW MOVES FURTHER EAST...SOUTHWEST FLOW WILL DEVELOP ACROSS MUCH OF THE STATE...BRINGING DRIER AIR TO THE NORTHERN PART OF THE STATE. SEE THE FIRE WEATHER DISCUSSION FOR MORE DETAILS. THE BIGGEST CONCERN AFTER THIS AFTERNOONS CONVECTION WILL LIKELY BE THE RETURN OF THE SMOKE LAYER TO THE AREA. THIS SMOKE WILL LIKELY REMAIN ACROSS NORTHERN UTAH UNTIL THE SOUTHWESTERLY FLOW BECOMES ESTABLISHED SUNDAY. && .AVIATION...NORTHWEST WINDS EXPECTED AT THE TERMINAL THROUGH AROUND 02Z TO 04Z WHEN WINDS SHOULD TURN TO THE SOUTHEAST. ONLY A 10 PERCENT CHANCE THAT WINDS COULD TURN SOUTHERLY DUE TO ISOLATED CONVECTION TO THE SOUTHWEST. VFR CONDITIONS SHOULD PREVAIL WITH MOSTLY CLEAR SKIES. && .FIRE WEATHER...THE TROUGH CURRENTLY MOVING INTO THE NORTH CENTRAL UNITED STATES HAS ALLOWED DRIER AIR TO BEGIN TO MOVE INTO FAR NORTHERN UTAH. MORE SIGNIFICANT DRYING WILL OCCUR THROUGH TOMORROW AS HIGH PRESSURE MAKES ITS WAY OVER THE FIRE DISTRICT. THIS RIDGE WILL MOVE EAST OF THE AREA SUNDAY AND THE RESULTANT SOUTHERLY FLOW WILL BRING MONSOONAL MOISTURE BACK IN. THIS MOISTURE IS EXPECTED TO REMAIN OVER MOST OF THE DISTRICT THROUGH EARLY NEXT WEEK WHILE MUCH DRIER AIR MOVES INTO WESTERN UTAH. SOUTHWESTERLY FLOW MAY BE STRONG ENOUGH TO COMBINE WITH THE DRIER AIRMASS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS BEGINNING MONDAY OVER WESTERN UTAH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...&& KRUSE/TRAPHAGAN/YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 10:23 PM MDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1023 PM MDT THU AUG 23 2012 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1023 PM MDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT ELEVATED FLOWS ON SOME OF THE DRAINAGES IN KANE COUNTY OF SOUTHERN UTAH WILL GRADUALLY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY AS A DRIER AIRMASS FILTERS INTO THE REGION. THERE WILL STILL BE A SMALL THREAT OF HEAVY RAIN AND FLASH FLOODING ACROSS THE FAR SOUTHERN OUTLOOK AREA FRIDAY AFTERNOON AND EARLY EVENING. THIS DRIER AIRMASS...COMBINED WITH INCREASING WINDS...COULD POTENTIALLY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS FAR NORTHERN UTAH ON FRIDAY...MAINLY AT HIGHER ELEVATIONS. SOME INCREASE IN MOISTURE IS EXPECTED AGAIN FOR THE WEEKEND AND THE FIRST PART OF NEXT WEEK WITH A FEW MORE SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 24, 2:15 PM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT FRI AUG 24 2012
UTZ004-008-010-014-015-242100-
SANPETE/SEVIER VALLEYS UT-SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS
SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS UT-WEST CENTRAL UTAH UT-
215 PM MDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UTAH...NORTHERN SANPETE
AND NORTHEASTERN JUAB COUNTIES UNTIL 300 PM MDT...
AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF NEPHI...MOVING SOUTHEAST AT 25
MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEPHI...
FOUNTAIN GREEN...
FAIRVIEW AND MILBURN...
INTERSTATE 15 FROM SOUTH OF SANTAQUIN TO NORTH OF NEPHI
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3950 11149 3964 11168 3971 11172 3971 11179
3967 11183 3975 11198 4001 11178 3977 11144
3972 11147 3972 11141 3960 11139
TIME...MOT...LOC 2015Z 307DEG 20KT 3982 11177
KRUSESpecial weather statement, Aug 24, 2:38 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT FRI AUG 24 2012
UTZ010-242130-
WASATCH PLATEAU/BOOK CLIFFS UT-
238 PM MDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE...EXTREME
NORTHEASTERN EMERY AND EASTERN CARBON COUNTIES UNTIL 330 PM MDT...
AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF SUNNYSIDE...OR 27 MILES SOUTH
OF DUCHESNE...MOVING SOUTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
HEAVY RAINFALL IS POSSIBLE WITH THIS STORM AS WELL.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN CARBON COUNTY...
RURAL SOUTHEASTERN DUCHESNE COUNTY...
RURAL EASTERN CARBON COUNTY...
RURAL NORTHEASTERN EMERY COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3972 10993 3970 10998 3966 10997 3957 11002
3953 11000 3945 11004 3975 11043 3997 11023
3981 10989
TIME...MOT...LOC 2038Z 305DEG 8KT 3979 11026
KRUSESpecial weather statement, Aug 24, 4:01 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT FRI AUG 24 2012
UTZ010-242245-
WASATCH PLATEAU/BOOK CLIFFS UT-
401 PM MDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES UNTIL 445 PM MDT...
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF SUNNYSIDE...OR 31 MILES
SOUTH OF DUCHESNE...MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3973 10995 3970 10998 3966 10997 3957 11002
3953 11001 3951 11004 3976 11048 3983 11027
TIME...MOT...LOC 2201Z 299DEG 18KT 3973 11023
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:15 PM MDT | Special Weather Statement | SLC | Utah | 45 min |
| Aug 24, 2:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 24, 4:01 PM MDT | Special Weather Statement | SLC | Carbon | 44 min |
| Aug 24, 4:20 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.